Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

June 1, 2003Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 1, 2003, 9:28 PM MDT for Laramie County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 9:28 PM MDT (03:28 UTC)
Expired
Jun 1, 2003, 10:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS55 KCYS 020328
SVRCYS
WYC021-020415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
928 PM MDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 1015 PM MDT

* AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH OVER GUN BARREL...OR ABOUT 26 MILES NORTHEAST
  OF CHEYENNE...MOVING SOUTH AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ALBIN...BURNS...CARPENTER
  AND PINE BLUFFS

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4156 10408 4139 10455 4100 10445 4102 10407

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:20 PM MDT, 7 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM MDT, 7 hours 8 minutes before
ZCZC CYSWRKAFD ALL
TTAA00 KCYS 181738

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
220 PM MDT SUN JUN 1 2003

SHORT TERM...MORNING ANAL SHOWS AREA UNDER W-NW FLOW AT 7/5H BUT
ABOVE THIS SW FLOW AS JET MAX CROSSES WY.  ALSO AT 2H AREA OF 50M
HEIGHT FALLS ALONG THE ROCKIES NORTH INTO CANADA.  THESE UPPER
FEATURES HAVE CAUSED AN AREA OF -TSRA ACROSS THE NORTHERN PORTION OF
THE CWA THIS MORNING.  SEVERAL SHORT WAVES DETECTED IN THE FLOW AT
7/5H. AT 8H BOUNDARY HAS MOVED BACK TO THE NORTH OVER LAST 24 HOURS.
SFC CHART HAS LOW IN EASTERN COLORADO WITH TROF IN EASTERN WY. 50
DEW POINTS REFLECTED AT BOTH SFC AND 8H IN PANHANDLE.

USING MESOETA FOR SHORT TERM SHOWS SHORT WAVE CROSSING CWA THIS
AFTERNOON AND EVENING. CONDITIONS FAVORABLE FOR SOME CONVECTIVE
ACTIVITY BUT THREAT OF SEVERE SEEMS TO BE DIMINISHING. WEAK SURFACE
HIGH PRESSURE BUILDS IN BEHIND SHORT WAVE FOR MONDAY.  BY MONDAY
EVENING SOME PVA IS SUGGESTED TO MOVE BACK INTO THE CWA SO MAY SEE
ISOLATED CONVECTIVE AT THAT TIME. THICKNESS PATTERN WOULD INDICATE
TEMPERATURES NEXT 36 HOURS SIMILAR TO WHAT THEY HAVE BEEN RUNNING.

LONG TERM...ACTIVE GENERALLY NORTHWESTERLY FLOW DURING EXTENDED
PERIOD. MODERATELY STRONG WAVE DROPPING THRU CWA LATE MON WITH
EVEN MORE SIGNIFICANT DYNAMICS FOR WED. 700 MB TEMPS DROP FROM
4-6C FROM 12 UTC WED-12 UTC/6 AM THU. AVN NOW HAS ABOUT 557 THICKNESS
ALONG WY/CO BORDER AT 6 AM THU AS OPPOSED TO JUST BELOW 552
ON SAT/S RUN. ENERGY WITH MID WEEK TROUGHS NOW APPEARS TO BE
SPLITTING...ESP THU AM NORTHERN UT/SOUTHEAST ID AREA. EUROPEAN
MODELS HAVE ACTIVE NORTHWESTERLY FLOW ALSO THRU WEEK WITH SOMEWHAT
DIFFERENT TIMING/INTENSITY OF FEATURES. GFS DRY FOR NEXT WEEKEND.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH/COX
Hazardous weather outlook, Jun 1, 10:17 AM MDT, 11 hours 11 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM AND RAINSHOWER ACTIVITY WILL CONTINUE TO INCREASE
DURING THE AFTERNOON AND EVENING HOURS.  CONDITIONS ARE FAVORABLE
FOR SOME OF THE STORMS THAT DEVELOP LATER TODAY TO PRODUCE SEVERE
WEATHER.  THE MAIN THREAT WOULD APPEAR TO BE LARGE HAIL INITIALLY
AND THEN DURING THE EVENING POSSIBLY MORE OF A DAMAGING WIND
SCENARIO.  THE BEST CHANCE OF SEVERE WEATHER WOULD BE AFTER 3 PM AND
SOUTH OF A LINE FROM DOUGLAS WYOMING TO ALLIANCE NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SLIGHTLY DRIER AND MORE STABLE AIR WILL PREVAIL ON MONDAY WITH ONLY
ISOLATED AND WEAK LATE DAY THUNDERSTORMS EXPECTED.  ON TUESDAY...
MOISTURE AND INSTABILITY WILL INCREASE AGAIN AHEAD OF A STRONGER
WEATHER SYSTEM MOVING DOWN FROM MONTANA.  SCATTERED THUNDERSTORMS ARE
EXPECTED TUESDAY AFTERNOON AND EVENING WITH A FEW POSSIBLY BECOMING
STRONG.  ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL FORM WEDNESDAY
IN THE WAKE OF TUESDAYS WEATHER SYSTEM.  ON THURSDAY...AN EVEN
STRONGER SYSTEM WILL BRING MUCH COOLER TEMPERATURES AND NUMEROUS
SHOWERS WITH IT.  THE AIR MASS SHOULD BE TOO COOL AND STABLE FOR ANY
THUNDERSTORMS ON THURSDAY.  DRY WEATHER WILL RETURN FOR THE START OF
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER SOUTHEAST
WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE AFTER 3 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:35 PM MDTSevere Thunderstorm WarningCYSNiobrara40 min
Jun 1, 7:11 PM MDTSevere Thunderstorm WarningCYSNiobrara49 min
Jun 1, 8:04 PM MDTSevere Thunderstorm WarningCYSPlatte41 min
Jun 1, 8:44 PM MDTTornado WarningCYSPlatte16 min
Jun 1, 8:59 PM MDTTornado WarningCYSGoshen, Laramie31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.